Category: Thyroid

Monitor: 25

25 - THYROTOXIC PERIODIC PARALYSIS IN A HISPANIC MALE RESULTING IN ACUTE RESPIRATORY FAILURE

Saturday, Apr 27
11:00 AM – 11:30 AM

Objective : A 34 year-old Hispanic male with a history of asthma presented to the ER with acute onset of bilateral upper and lower extremity muscle weakness. Two weeks prior to onset, he had a flu-like illness with fevers, chills and productive cough; which caused an asthma exacerbation leading him to use his albuterol inhaler 5-6 times daily along with a course of oral steroids.


Methods : On admission, he was afebrile and vitals were BP 155/98 mmHg, HR 102 bpm and pulse oximetry 100% on room air. Physical exam was significant for 2/5 strength in bilateral upper and lower extremities at all joints in all ranges of motion. Laboratory studies revealed potassium 2.1 mmol/L, magnesium 1.3 mg/dL and inorganic phosphorus 0.9 mg/dL. Thyrotropin level was 0.1 mIU/L with a free T4 of 1.37 and T3 of 82. Thyroid autoantibodies were negative. Chest radiograph was unremarkable. Further history was significant for a hospitalization 5 years ago for paralysis in the setting of hypokalemia secondary to a "thyroid problem". Following resolution of symptoms during this prior episode, he was discharged and subsequently lost to follow-up.


Results : Over the next few hours, electrolytes were repleted, yet his muscular weakness continued to worsen rapidly. He became tachycardic and tachypneic with progressive respiratory distress. As a result, the patient was intubated for respiratory support. He was diagnosed wih thyrotoxic periodic paralysis and treated with methimazole and propranolol along with concurrent potassium repletion. He responded appropriately, with full resolution of weakness and normalization of electrolytes. He was discharged with close endocrinology follow-up.


Discussion : Thyrotoxic periodic paralysis is a subset of hypokalemic periodic paralysis (PP), usually seen in young Asian males with hyperthyroidism, and classically presents with proximal muscle weakness, more prominent in lower extremities. Later age of onset (usually >20 years), findings of hypophosphatemia and hypomagnesemia can be used to distinguish thyrotoxic PP from familial hypokalemic PP. Beta-2 adrenergic bronchodilators and corticosteroids are both known to precipitate attacks by enhancing hypokalemia. Most cases respond rapidly to electrolyte repletion and rarely progress to involve respiratory muscles requiring ventilatory support as seen in our patient.


Conclusion : Thyrotoxic periodic paralysis is a rare disorder with potentially grave consequences, including respiratory failure from muscle paralysis and arrhythmias secondary to profound electrolyte disturbances. A high degree of clinical suspicion should always be observed, with patients ideally monitored in the ICU setting and close coordination between intensivists and endocrinologists.

SHORT URL FUNCTION-->

Charit Taneja

Resident
Mount Sinai Beth Israel, Icahn School of Medicine

Internal Medicine Resident PGY2 at Mount Sinai Beth Israel

Gorav Sharma

Resident
Mount Sinai Beth Israel, Icahn School of Medicine

Internal Medicine Resident PGY3 at Mount Sinai Beth Israel

Bryan Blase

Fellow
Mount Sinai Beth Israel, Icahn School of Medicine

Fellow in Endocrinology Diabetes and Bone Disease, Mount Sinai Beth Israel

Lubna B Munshi

Attending
The Ohio State University, Wexner Medical Center

Endocrinology Attending at The Ohio State University, Wexner Medical Center

Charit Taneja

Resident
Mount Sinai Beth Israel, Icahn School of Medicine

Internal Medicine Resident PGY2 at Mount Sinai Beth Israel